An epidemiological model with a delay and a nonlinear incidence rate. (English) Zbl 0714.92021

Summary: An epidemiological model with both a time delay in the removed class and a nonlinear incidence rate is analysed to determine the equilibria and their stability. This model is for diseases where individuals are first susceptible, then infected, then removed with temporary immunity and then susceptible again when they lose their immunity. There are multiple equilibria for some parameter values, and, for certain of these, periodic solutions arise by Hopf bifurcation from the large nontrivial equilibrium state.


92D30 Epidemiology
45J05 Integro-ordinary differential equations
45M10 Stability theory for integral equations
Full Text: DOI


[1] Brauer, F., Ma, Z.: Stability of stage-structure population models, J. Math. Anal. Appl. 126, 301–315 (1987) · Zbl 0634.92014 · doi:10.1016/0022-247X(87)90041-2
[2] Hale, J. K.: Functional differential equations. Appl. Math. Sci., vol. 3. Berlin Heidelberg New York: Springer 1977 · Zbl 0352.34001
[3] Hethcote, H. W.: Qualitative analyses of communicable disease models. Math. Biosci. 28, 335–356 (1976) · Zbl 0326.92017 · doi:10.1016/0025-5564(76)90132-2
[4] Hethcote, H. W., Levin, S. A.: Periodicity in epidemiological models. In: Gross, L., Hallam, T. G., Levin, S. A. (eds.) Applied mathematical ecology. Berlin Heidelberg New York Tokyo: Springer 1988
[5] Hethcote, H. W., Stech, H. W., van den Driessche, P.: Nonlinear oscillations in epidemic models, SIAM J. Appl. Math. 40, 1–9 (1981a) · Zbl 0469.92012 · doi:10.1137/0140001
[6] Hethcote, H. W., Stech, H. W., van den Driessche, P.: Stability analysis for models of diseases without immunity, J. Math. Biol. 13, 185–198 (1981b) · Zbl 0475.92014 · doi:10.1007/BF00275213
[7] Hethcote, H. W., Stech, H. W., van den Driessche, P.: Periodicity and stability in epidemic models: A survey. In: Busenberg, S. N., Cooke, K. L. (eds.) Differential equations and applications in ecology, epidemics and population problems, pp. 65–82. New York: Academic Press 1981c · Zbl 0477.92014
[8] Liu, W. M., Hethcote, H. W., Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates, J. Math. Biol. 25, 359–380 (1987) · Zbl 0621.92014 · doi:10.1007/BF00277162
[9] Liu, W. M., Levin, S. A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models, J. Math. Biol. 23, 187–204 (1986) · Zbl 0582.92023 · doi:10.1007/BF00276956
[10] Stech, H. W.: Hopf bifurcation calculations for functional differential equations, J. Math. Anal. Appl. 109, 472–491 (1985) · Zbl 0592.34048 · doi:10.1016/0022-247X(85)90163-5
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.